MAUDE Adverse Event Report: COOK IRELAND LTD NASAL PANCREATIC DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD NASAL PANCREATIC DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21466
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Lab evaluation: 1 x npds-5 device was returned to cirl for evaluation.A lab evaluation was held on 24th oct 2017.During the lab evaluation the device proximal end part of the catheter was measured at 110cm and the distal end piece of the catheter was measured at 4cm.The device should be 250 cm long."necking" was noted on the tubing of catheter shaft; this is consistent with it being subjected to high tensile forces.From the additional information received from the customer, it was confirmed that the user cut the device.This explains the difference in length recorded in the lab.The length of the device should be 250 cm; however, only 114 cm of the device returned to the lab.The cut off piece would account for the remainder.Root cause: a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.However, a possible cause of this complaint is damage consistent with excessive force during removal.It should be noted that the user confirmed that they cut the device.As a result, we cannot stand over device functionality as this may have contributed to the issue.The complaint is confirmed as the failure was verified in the laboratory.Documents review: a review of manufacturing records for the npds-5 devices of lot # c1352605 did not reveal any discrepancies that could have contributed to this issue.Prd/fqc review : prior to distribution all npds-5 devices are subject to 100% inspection to ensure device integrity; these inspections and functional checks are outlined in internal procedures in place at cirl.Ifu review: according to the instructions for use the user is instructed to " visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".Summary: the complaint is confirmed as the failure was verified in the laboratory.It should be noted that the user confirmed that they cut the device.As a result, we cannot stand over device functionality as this may have contributed to the issue.Complaints of this nature will continue to be monitored for emerging trends.
 
Event or Problem Description
The drainage catheter caught somewhere/something and broke during the placement procedure.Additional information provided by the sales rep on oct-10th-2017: the user placed the drainage catheter in the patient who had pancreas cyst which was located very proximally.Due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.So he thought it would not drain properly and decided to remove it.During removing, the catheter got caught by something and stretched, but he kept pulling it and the catheter tip got broke, but a section of the device did not remain inside the patient¿s body.The procedure was ended without placing other catheters.Additional information provided by the sales rep on oct-27th-2017: i talked to the doctor who was at the procedure as an assistant doctor and obtained the information below.The proximal side of the catheter was cut after placing it at the target site.While the catheter was placed, eswl was performed.During performing it, the doctor determined to removed the catheter because he thought it would not drain properly due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.When removing the catheter, the catheter broke.At this time, endoscope was not used.The assistant doctor assumed that the catheter had been pulled as located in between the small pancreatic stones and pancreatic wall, then it broke due to being in that situation.The proximal end of the broken tip was sticking out of the papilla, so it was removed using grasping forceps endoscopically.
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031 (b)(4).Problem statement: the customer reported the following complaint issue: "the drainage catheter caught somewhere/something and broke during the placement procedure".Additional information provided by the sales rep on 10th oct 2017: "the user placed the drainage catheter in the patient who had pancreas cyst which was located very proximally.Due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.So he thought it would not drain properly and decided to remove it.During removing, the catheter got caught by something and stretched, but he kept pulling it and the catheter tip got broke, but a section of the device did not remain inside the patient¿s body.The procedure was ended without placing other catheters".Additional information provided by the sales rep on oct-27th-2017: i talked the doctor who was at the procedure as an assistant doctor and obtained the information below.- the proximal side of the catheter was cut after placing it at the target site.- while the catheter was placed, eswl was performed.During performing it, the doctor determined to removed the catheter because he thought it would not drain properly due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.- when removing the catheter, the catheter broke.At this time, endoscope was not used.- the assistant doctor assumed that the catheter had been pulled as located in between the small pancreatic stones and pancreatic wall, then it broke due to being in that situation.- the proximal end of the broken tip was sticking out of the papilla, so it was removed using grasping forceps endoscopically.Lab evaluation: 1 x npds-5 device of lot # c1352605 was returned to cook (b)(4) for evaluation.A lab evaluation was held on 24th oct 2017.During the lab evaluation the device proximal end part of the catheter was measured at 110cm and the distal end piece of the catheter was measured at 4cm.The device should be 250 cm long."necking" was noted on the tubing of catheter shaft; this is consistent with it being subjected to high tensile forces.From the additional information received from the customer, it was confirmed that the user cut the device.This explains the difference in length recorded in the lab.The length of the device should be 250 cm; however, only 114 cm of the device returned to the lab.The cut off piece would account for the remainder.Root cause: a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.The most likely root cause for the catheter breaking during removal was that it was caught between the pancreatic wall and pancreatic stones present in the patient's pancreatic duct.Other possible contributory factors to the catheter breaking upon removal are: the physician cut the device after placing it at the target site.As a result, the device functionality could be compromised and this may have contributed to the issue.The additional information provided above stated that an extracorporeal shock wave lithotripsy (eswl) procedure was performed while the drainage catheter was in place.This procedure involves using high intensity acoustic pulses to break up pancreatic stones.As the catheter was placed in the pancreatic duct during this procedure the acoustic waves may have had the undesired effect of weakening the catheter at the flap region (weakest point) due to stretching/thinning of the wall and caused it to break more easily when tension was applied to it.The complaint is confirmed as the failure was verified in the laboratory.Documents review: a review of manufacturing records for the npds-5 devices of lot # did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #; upon review of complaints, this failure mode has not occurred previously with this lot #.Prd/fqc review : prior to distribution all npds-5 devices are subject to 100% inspection to ensure device integrity; these inspections and functional checks are outlined in internal procedures in place at cook (b)(4).As stated in fqc, mtms are instructed to "measure full length of catheter; refer to drawing.(1/lot , visually compare remainder, visually 100% verifiable)." mtms are also instructed to "inspect for visual defects; i.E.Loose or embedded foreign materials, rough or sharp edges, kinks".There was also 100% visual inspection of product and packaging at packaging, packaging qc and post sterile qc "complete a 100% visual inspection of the packaged unit (tyvek pouched) while held at comfortable arms length from the unaided eye at normal lighting conditions".Ifu review: according to the instructions for use the user is instructed to " visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".The contraindications outlined in the ifu include "the inability to pass the drainage catheter through the obstructed area".Summary: the complaint is confirmed as the failure was verified in the laboratory.It should be noted that the user confirmed that they cut the device.As a result, we cannot stand over device functionality as this may have contributed to the issue.Complaints of this nature will continue to be monitored for emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted to update the investigation conclusions.The drainage catheter caught somewhere/something and broke during the placement procedure.Additional information provided by the sales rep on oct-10th-2017: the user placed the drainage catheter in the patient who had pancreas cyst which was located very proximally.Due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.So he thought it would not drain properly and decided to remove it.During removing, the catheter got caught by something and stretched, but he kept pulling it and the catheter tip got broke, but a section of the device did not remain inside the patient¿s body.The procedure was ended without placing other catheters.Additional information provided by the sales rep on oct-27th-2017: i talked the doctor who was at the procedure as an assistant doctor and obtained the information below.- the proximal side of the catheter was cut after placing it at the target site.- while the catheter was placed, eswl was performed.During performing it, the doctor determined to removed the catheter because he thought it would not drain properly due to the location of the pancreas cyst, the drainage holes of the catheter were located in the duodenum.- when removing the catheter, the catheter broke.At this time, endoscope was not used.- the assistant doctor assumed that the catheter had been pulled as located in between the small pancreatic stones and pancreatic wall, then it broke due to being in that situation.- the proximal end of the broken tip was sticking out of the papilla, so it was removed using grasping forceps endoscopically.

Brand Name
NASAL PANCREATIC DRAINAGE SET
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6997882
Report Number3001845648-2017-00517
Device Sequence Number1006501
Product Code FGE
UDI-Device Identifier00827002214668
UDI-Public(01)00827002214668(17)200504(10)C1352605
Combination Product (Y/N)N
PMA/510(K) Number
K900923
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG21466
Device Catalogue NumberNPDS-5
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/02/2017
Event Location Hospital
Initial Date Received by Manufacturer 10/06/2017
Supplement Date Received by Manufacturer01/03/2018
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date01/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1